Blizzard, Northeast Aroostook
- When
- February 2, 1:00 PM EST to February 3, 10:30 AM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Rapidly intensifying low pressure slowly tracked through the Gulf of Maine to Nova Scotia from Sunday the 2nd through the early morning hours of Monday the 3rd. The storm brought heavy snow and blizzard conditions to the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Rapidly intensifying low pressure slowly tracked through the Gulf of Maine to Nova Scotia from Sunday the 2nd through the early morning hours of Monday the 3rd. The storm brought heavy snow and blizzard conditions to the region. Heavy snow developed during the morning of the 2nd and continued into the early morning hours of the 3rd. Localized snowfall rates of 3 to 4 inches per hour were reported at times from the evening of the 2nd through the early morning hours of the 3rd before the snow gradually diminished in intensity before ending. Strong winds developed during the late morning and afternoon of the 2nd with sustained winds of 25 to 35 mph and frequent gusts to around 45 mph. Similar wind speeds then persisted through mid morning of the 3rd. Even though the intensity of the snowfall diminished early on the 3rd...the strong winds and remaining snow still produced blizzard conditions and frequent whiteouts through mid morning of the 3rd.Storm total snow accumulations ranged from 8 to 14 inches across northwest areas...with 18 to 24 inches of snow common across northeast areas. This was one of the most significant storms to affect northeast Maine in nearly 20 years and the 23.8 inches of snow reported at Caribou represented the second greatest snow event ever. Snow drifts in excess of 8 feet were reported across northeast areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 2, 10:59 AM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1059 AM EST SUN FEB 2 2003
.SYNOPSIS...
INTENSIFYING LOW PRESSURE WILL LIFT ACROSS NOVA SCOTIA TODAY. THE LOW WILL
BRING BLIZZARD CONDITIONS TO NORTHERN MAINE LATE THIS AFTERNOON AND
TONIGHT...WITH MIXED CHANGING TO SNOW DOWNEAST. SNOW WILL END EARLY
MONDAY...WITH HIGH PRESSURE BRIEFLY BUILDING TOWARD THE REGION.
DISCUSSION...
WILL ISSUE BLIZZARD WARNING FOR NORTHERN ZONES AND WILL SIGNIFICANTLY UP
SNOWFALL FORECAST FOR EVERYWHERE.
CURRENT OBS AND SPOTTER REPORTS INDICATE ALL SNOW NORTHWEST OF A VAN BUREN
TO CARIBOU TO GREENVILLE LINE. ALREADY NEAR BLIZZARD CONDITIONS IN ZNS 1-
2. 12Z SOUNDING INDICATED WARMEST LAYER OF AIR RIGHT AT 850 MB...SO WILL USE
THIS FOR THE SNOW/MIX LINE. THE RUC AND ETA 850 TEMPS HAVE A GOOD HANDLE ON
THIS. FOLLOWING THESE MODELS FEEL THE RAIN SNOW LINE WILL BE NEARLY
STATIONARY UNTIL ABOUT 18Z AND THEN PRECIPITATION WILL CHANGE TO ALL SNOW
FROM WEST TO EAST...WITH EVERYONE ALL SNOW BY 00Z. RUC/RADAR LENDING SUPPORT
TO THE HIGH ETA QPFS. USING THE ETA QPFS CONSERVATIVELY SUPPORTS 18+ INCH
SNOW AMOUNTS IN ZONES 1-2...WITH LESSER AMOUNTS SOUTH. ETA SHOWS SURFACE
WINDS OF 25 KTS AND 925 WINDS OF 50 KTS THIS EVENING AND TONIGHT ACROSS
NORTHERN SECTIONS. WITH HEAVY SNOW FALLING...EXPECT BLIZZARD CONDITIONS LATE
THIS AFTERNOON AND TONIGHT IN THESE AREAS.
COASTAL WATERS...
GALE FORCE WINDS WILL OCCUR ACROSS THE WATERS TODAY...INCREASING TO STORM
FORCE TONIGHT. STORM FORCE WINDS WILL PERSIST EARLY MONDAY...THEN
GRADUALLY DIMINISH MONDAY AFTERNOON. VISIBILITIES WILL BE REDUCED IN RAIN
TODAY AND IN SNOW/MIXED PRECIPITATION EARLY TONIGHT BEFORE IMPROVING
LATE.
.CAR...BLIZZARD WARNING 1>4 THIS AFTERNOON AND TONIGHT.
BLIZZARD WARNING 5-6-10 TONIGHT.
WINTER STORM WARNING 11/15>17/31/32 THIS AFTERNOON AND TONIGHT.
WINTER WEATHER ADVISORY ZONES 29/30 THIS AFTERNOON AND TONIGHT.
GALE WARNING TODAY/STORM WARNING LATE TONIGHT THROUGH EARLY MONDAY/
GALE WARNING MONDAY AFTERNOON.
APFFELMEZ001>006-010-011-015>017-029>032-021400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 646 AM EST SUN FEB 2 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY LOW PRESSURE WILL LIFT ACROSS THE EASTERN GULF OF MAINE TO NOVA SCOTIA TODAY...THEN TRACK TO THE GULF OF SAINT LAWRENCE TONIGHT. THIS SYSTEM WILL BRING SIGNIFICANT PRECIPITATION TO THE REGION TODAY AND TONIGHT. ACROSS THE NORTH AND MOUNTAINS...THE PRECIPITATION IS EXPECTED TO BE MAINLY SNOW ALTHOUGH IT WILL MIX WITH SLEET AND FREEZING RAIN AT TIMES. ACROSS CENTRAL AND DOWNEAST AREAS...A MIX OF SNOW...SLEET AND FREEZING RAIN WILL OCCUR TODAY. THE PRECIPITATION COULD CHANGE TO RAIN AT TIMES ALONG THE IMMEDIATE COAST. PLEASE SEE THE MOST RECENT WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ISSUED BY THIS OFFICE THIS MORNING FOR SPECIFIC DETAILS. WINDS WILL INCREASE LATER TODAY...WITH STRONG WINDS PERSISTING TONIGHT. THE WINDS COULD CONTRIBUTE TO WIDESPREAD BLOWING AND DRIFTING SNOW...ALONG WITH GREATLY REDUCED VISIBILITIES LATER TODAY AND TONIGHT...PARTICULARLY ACROSS THE NORTH AND MOUNTAINS. GALE FORCE WINDS ARE EXPECTED ACROSS THE COASTAL WATERS TODAY...WITH STORM FORCE WINDS DEVELOPING TONIGHT. .DAYS TWO THROUGH SEVEN... THE REMAINING SNOW WILL END ACROSS NORTHERN AREAS EARLY MONDAY. HOWEVER...STRONG WINDS COULD CONTINUE TO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...PARTICULARLY ACROSS THE NORTH AND MOUNTAINS. STORM FORCE WINDS ARE EXPECTED TO CONTINUE ACROSS THE COASTAL WATERS EARLY MONDAY THEN GRADUALLY DIMINISH DURING THE AFTERNOON. ANOTHER LOW IS EXPECTED TO TRACK TOWARD THE REGION FROM THE GREAT LAKES MONDAY NIGHT...THEN TRACK ACROSS THE REGION TUESDAY AND WEDNESDAY. THIS SYSTEM ALSO HAS THE POTENTIAL TO BRING SIGNIFICANT SNOW OR MIXED PRECIPITATION TO NORTHERN AREAS AND MIXED PRECIPITATION OR RAIN DOWNEAST. THIS SYSTEM COULD ALSO PRODUCE GALE FORCE WINDS ACROSS THE COASTAL WATERS LATER TUESDAY THROUGH WEDNESDAY. MUCH COLDER CONDITIONS ARE EXPECTED IN THE WAKE OF THIS SYSTEM LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO PROVIDE SNOWFALL AND ICE ACCUMULATION INFORMATION TODAY. STAY TUNED TO NOAA WEATHER RADIO...FOR THE LATEST STATEMENTS AND WARNINGS. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. NORCROSS
The national radar mosaic for the moment the first event began.
2 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343788, 5343789.